Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 64, NWS Lincoln, IL

August 31, 20154 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 31, 2015, 9:37 AM CDT for 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2015, 9:37 AM CDT (14:37 UTC)
Expired
Aug 31, 2015, 12:30 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Coles County, IL, Cumberland County, IL, Edgar County, IL

The radar

The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WGUS53 KILX 311437
FFWILX
ILC023-029-035-045-311730-
/O.NEW.KILX.FF.W.0064.150831T1437Z-150831T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
937 AM CDT MON AUG 31 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  WESTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHWESTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHEASTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 1230 PM CDT
    
* AT 937 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. 4 TO 6 INCHES OF RAIN HAVE 
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHARLESTON...CASEY...GREENUP...MARTINSVILLE...OAKLAND...KANSAS...
  ASHMORE...WESTFIELD...RARDIN...HUTTON...ISABEL...BORTON...FOX RIDGE
  STATE PARK AND UNION CENTER.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 117 AND 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3923 8789 3922 8819 3965 8811 3965 8806
      3968 8806 3969 8797 3970 8797 3969 8787

$$

HJS
1 follow-up statement
886 
WGUS73 KILX 311726
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1226 PM CDT MON AUG 31 2015

ILC023-029-035-045-311736-
/O.EXP.KILX.FF.W.0064.000000T0000Z-150831T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLES-CLARK-EDGAR-CUMBERLAND-
1226 PM CDT MON AUG 31 2015

...THE FLASH FLOOD WARNING FOR EASTERN COLES...WESTERN CLARK...
SOUTHWESTERN EDGAR AND NORTHEASTERN CUMBERLAND COUNTIES WILL EXPIRE
AT 1230 PM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3923 8789 3922 8819 3965 8811 3965 8806
      3968 8806 3969 8797 3970 8797 3969 8787

$$

HJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:59 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 31, 6:59 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
659 AM CDT MON AUG 31 2015

.SHORT TERM...(TODAY)
ISSUED AT 317 AM CDT MON AUG 31 2015

08Z/3AM SURFACE ANALYSIS SHOWS DISSIPATING FRONTAL BOUNDARY
EXTENDING FROM NORTHERN INDIANA INTO CENTRAL ILLINOIS...GENERALLY
ALONG A FORT WAYNE TO QUINCY LINE.  AS WAS THE CASE LAST
NIGHT...QUITE A BIT OF FOG IS DEVELOPING ALONG/NORTH OF THE BOUNDARY
WHERE WINDS ARE NEARLY CALM AND LOW-LEVEL MOISTURE IS ABUNDANT.
LATEST OBS SHOW LOWEST VISBYS CONCENTRATED ALONG THE SOUTHERN SHORE
OF LAKE MICHIGAN ACROSS NORTHERN INDIANA INTO THE CHICAGO AREA.
HRRR HAS BEEN CONSISTENTLY SPREADING THIS THICKER FOG W/SW ALONG THE
FRONT INTO THE NORTHERN KILX CWA OVER THE NEXT COUPLE HOURS...AND AM
BEGINNING TO SEE THIS UNFOLDING WITH VISBY NOW DOWN TO 1/4SM AS FAR
SW AS KIKK.  FOLLOWING THE HRRR TREND...WILL MENTION AREAS OF DENSE
FOG ALONG/NORTHEAST OF A GALESBURG TO BLOOMINGTON-NORMAL LINE EARLY
THIS MORNING...WITH PATCHY/AREAS OF FOG ELSEWHERE AROUND THE AREA.

HIGH-RES MODELS SUCH AS THE HRRR AND RAPID REFRESH ARE SUGGESTING
THAT ISOLATED CONVECTION MAY DEVELOP ACROSS SOUTHEAST ILLINOIS OVER
THE NEXT COUPLE OF HOURS.  LATEST RADAR IMAGERY IS CLEAR...HOWEVER
SCATTERED MID-LEVEL CLOUDS ARE BEGINNING TO DEVELOP ON IR SATELLITE
IMAGERY ALONG/SOUTH OF I-70...SO HAVE OPTED TO CARRY SLIGHT CHANCE
POPS HERE EARLY THIS MORNING.  LATEST WATER VAPOR IMAGERY SHOWS A
SMALL BUT VIGOROUS SHORT-WAVE DROPPING SOUTHWESTWARD FROM NORTHEAST
INDIANA.  THIS FEATURE WILL LIKELY INTERACT WITH THE DECAYING FRONT
TO TRIGGER ISOLATED CONVECTION FURTHER NORTH INTO THE CWA THIS
AFTERNOON.  MOST MODELS ARE HINTING AT LEAST SOME QPF ACROSS THE
SOUTHERN TWO-THIRDS OF THE AREA...SO HAVE ADDED SLIGHT CHANCE POPS
ALONG/SOUTH OF A JACKSONVILLE TO BLOOMINGTON-NORMAL LINE FOR THE
AFTERNOON.

.LONG TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 317 AM CDT MON AUG 31 2015

MAIN WEATHER STORY THROUGH THE EXTENDED WILL BE THE VERY WARM AND
HUMID CONDITIONS THAT ARE EXPECTED TO PERSIST THROUGH EARLY NEXT
WEEK.  HIGH TEMPERATURES ON TUESDAY WILL REACH THE UPPER 80S TO
AROUND 90 DEGREES...THEN READINGS WILL CLIMB INTO THE LOWER 90S FOR
THE REMAINDER OF THE PERIOD.  DRY WEATHER WILL GENERALLY BE THE
RULE...HOWEVER ISOLATED CONVECTION CANNOT BE RULED OUT...ESPECIALLY
TUESDAY AFTERNOON AS A WEAKNESS IN THE MEAN 500MB RIDGE AXIS REMAINS
IN THE VICINITY.  MODELS ARE HINTING AT SOME QPF ACROSS THE E/NE CWA
AS THIS FEATURE GRADUALLY SHIFTS INTO THE GREAT LAKES BY WEDNESDAY.

THE NEXT SIGNIFICANT CHANCE FOR RAIN WILL NOT ARRIVE UNTIL EARLY
NEXT WEEK...WHEN A STRONG SHORT-WAVE FLATTENS THE UPPER RIDGE AND
PUSHES A COLD FRONT INTO THE REGION.  MODELS ARE IN DISAGREEMENT
CONCERNING THE SPEED OF THIS PROCESS...WITH THE GFS BEING ABOUT 24
HOURS FASTER THAN THE ECMWF/GEM.  THE 00Z AUG 31 GFS SHOWS THE COLD
FRONT PASSING THROUGH CENTRAL ILLINOIS LATE SUNDAY NIGHT INTO
MONDAY...WHILE THE ECMWF/GEM HAVE DELAYED FROPA UNTIL LATE MONDAY
NIGHT INTO TUESDAY.  GIVEN PERSISTENT AND HIGHLY AMPLIFIED RIDGE
POSITIONED ACROSS THE MIDWEST...THINK A SLOWER BREAK DOWN TO THE
PATTERN IS PRUDENT.  HAVE THEREFORE TRENDED THE FORECAST TOWARD THE
SLOWER ECMWF/GEM CONSENSUS.  AS A RESULT...AM EXPECTING DRY
CONDITIONS THROUGH SUNDAY NIGHT...WITH HIGHER RAIN CHANCES ARRIVING
BY LATE MONDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 653 AM CDT MON AUG 31 2015

ASIDE FROM SOME EARLY MORNING IFR/MVFR FOG TODAY AND AGAIN LATE
TONIGHT, PREDOMINANTLY VFR CONDITIONS EXPECTED ACROSS THE CENTRAL
ILLINOIS TERMINALS THROUGH THE 12Z TAF VALID TIME. DIURNALLY
DRIVEN CU WILL POP THIS MORNING, WITH ISOLATED SHOWER/STORMS
POSSIBLY DEVELOPING. HOWEVER, SHOWER/STORM COVERAGE IS EXPECTED TO
BE TOO LOW TO MENTION AT THIS TIME. WINDS SHOULD CONTINUE TO BE
LIGHT OVERALL.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...BAK
Hazardous weather outlook, Aug 31, 6:06 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
606 AM CDT MON AUG 31 2015

ILZ027>030-036-040-011100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
606 AM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ031-037-041-042-047>052-011100-
CASS-CHRISTIAN-LOGAN-MASON-MENARD-MORGAN-SANGAMON-SCOTT-TAZEWELL-
WOODFORD-
606 AM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...BUT SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-053>057-061>063-066>068-071>073-011100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-PIATT-
RICHLAND-SHELBY-VERMILION-
606 AM CDT MON AUG 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...BUT SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE WEATHER
IS NOT EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.